Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

Did Zithromax SJS Contribute to Young Boy's Horror?

. By
Jackson, FLLike many drugs allowed onto the market by the US Food and Drug Administration (FDA), Zithromax has come under the microscope after the fact for scrutiny over Zithromax side effects. A recent death risk study published in a noted medical journal this past spring has left the FDA reviewing the contents and outcomes.

Beyond the death risk study, however is the continued potential for Zithromax Stevens Johnson Syndrome, a rare skin disease known to be triggered by various medications—including Zithromax—that mirrors severe burns and in extreme cases could cause death.

The Jackson Sun (7/8/12) details the story of one heartbreaking case of Stevens Johnson Syndrome (SJS) involving a ten-year-old boy. Tyrelle Turner had been diagnosed with a sinus infection and had been prescribed an antibiotic. While the antibiotic prescribed was not Zithromax, the latter is a part of this story further on…

According to the Sun, doctors prescribed Sulfamethoxazole-TMP on March 9 of this year, in an attempt to beat back the sinus infection. Headaches that originally accompanied the sinus infection continued through March 21, by which time the boy had also developed a serious fever.

Over the 12 days Tyrell had been taking Sulfamethoxazole-TMP, he had not developed any kind of skin rash or blister—a telltale sign of SJS. His only symptoms were continued headaches and fever, until a clinic prescribed Zithromax on March 21st.

Two days later Tyrell had developed a red rash on his face, chest, neck and back, according to the Sun. Was it a Zithromax rash?

Apparently not, as subsequent tests showed that the cause of the boy's maladies was an allergic reaction to Sulfamethoxazole-TMP, not Zithromax.

But why did no such rash appear over the 12 days when Tyrell was taking Sulfamethoxazole-TMP? Why did the rash suddenly appear two days after being prescribed Zithromax? A diagnosis of Stevens Johnson Syndrome was duly made. However, was it Zithromax SJS?

There is little doubt that a relationship exists—albeit rare—between Zithromax and Stevens Johnson Syndrome. So much so, that the FDA issued a warning letter to Zithromax manufacturer Pfizer on June 19 with regard to a brochure promoting the benefits of the antibiotic. In the FDA's view, the risks for Zithromax skin rash and full-blown Stevens Johnson Syndrome were glossed over.

Subsequent to that warning letter is the more recent concern over health issues related to the heart. A study published in the prestigious New England Journal of Medicine (NEJM; 5/17/12) noted a small increase in cardiovascular deaths in concert with the use of Zithromax. Specifically, the concern centers on prolongation of the QT interval, and the potential this could have towards the development of an abnormal heart rhythm that could prove fatal.

According to the FDA's MedWatch safety alert from May of this year, patients with underlying heart conditions could be susceptible to QT prolongation through use of Zithromax. But so too could individuals with low levels of potassium and magnesium.

As for Zithromax Stevens Johnson Syndrome, many patients experience the kind of Zithromax rash associated with SJS within one or two days following initial ingestion of the drug. That appeared to be the case with Tyrelle Turner, although doctors maintained his case of Stevens Johnson Syndrome was linked to another antibiotic the ten-year-old boy had begun to take 12 days earlier.

Did Zithromax side effects have a role nonetheless?

READ ABOUT ZITHROMAX SJS LAWSUITS

Zithromax SJS Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Zithromax SJS claim at no cost or obligation.

READER COMMENTS

Posted by

on
my son 10 years old was taking zithromax second day of taking it his lip had swolen so bad he look as if he had been hit in the mouth, he had a blister on his lip for about a month.Good thing I had benadril he might have died in his sleep he he has asthama he could have quit breathing in his sleep I thank god for watching over my kids. my daughter 11 years old took it this past week now she has a blister on her lip, I quit giving it to her because what happen to my son.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free